Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lubbock, TX

October 10, 2021Castro County, Texas

NWS Lubbock, TX issued this special weather statement at Oct 10, 2021, 3:14 PM CDT for Castro County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 3:14 PM CDT (20:14 UTC)
Expired
Oct 10, 2021, 3:45 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Hail
0.50 in
Wind
55

County Castro County, TX

The radar

The Lubbock radar (KLBB), 97 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3039 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS84 KLUB 102014
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
314 PM CDT Sun Oct 10 2021
 
TXZ021-022-027-028-102045-
Bailey TX-Parmer TX-Castro TX-Lamb TX-
314 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northeastern Bailey,
southeastern Parmer, southwestern Castro and northwestern Lamb
Counties through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lazbuddie, or 9 miles northeast of Muleshoe, moving
northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Dimmitt, Hart, Earth, Easter and Lazbuddie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3437 10200 3415 10253 3438 10281 3475 10247
TIME...MOT...LOC 2013Z 240DEG 48KT 3433 10262 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

55

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Oct 10, 3:12 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 10, 3:12 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
312 PM CDT Sun Oct 10 2021

.SHORT TERM...
An active afternoon and evening remain on track, including strong
winds, elevated to critical fire weather and elevated convection. A
Wind Advisory remains in effect for roughly the southern half of the
CWA until 8 pm. A Fire Danger Statement is also in effect for this
region until 8 pm.

Things are evolving as expected. A quasi-stationary front was
roughly bisecting the FA, extending from west-to-east, as of 1920Z.
This is just ahead of a compact but stout mid-level cyclone
approaching rapidly through New Mexico. Strong pressure falls in
advance of the system are causing the western end of the front to
retreat slightly, but it will sweep southeastward later this
afternoon as a deepening surface low shifts east of the Rolling
Plains. In advance of the front, strong heating and deep mixing are
tapping a strong westerly LLJ in the wake of a Pacific front.
Sustained winds of 25 to 35 mph, with gusts to 50 mph, have already
developed across the southern and central South Plains, generally
west of I-27/US-87. These winds will sweep east through the Rolling
Plains through the late afternoon. The stationary front will follow,
providing similar magnitude winds, though from a northwesterly
direction.

North of the front, we have already seen scattered elevated showers
and isolated thunderstorms develop. This will continue and expand in
coverage as it moves across our northern zones through the
afternoon, lingering across the northeast counties into the evening.
The greatest threat with this activity will be its ability to
enhance the winds, with gusts to 50+ mph possible (a few severe
gusts could occur). In conjunction with the passing cold core low,
small hail could accompany the strongest activity, despite rather
meager elevated instability. More robust/severe storms will unfold
as this lift encounters the better moisture/instability, perhaps
developing near our northeast corner, but moving quickly off into
Oklahoma.

The winds will gradually decrease through the evening hours, with
light winds by Monday morning. A cool night will follow, with lows
tonight mostly in the 40s (may a few upper 30s across the southwest
Texas Panhandle). Sunny skies, close to seasonable temperatures and
southerly breezes will highlight a fairly uneventful Columbus Day.

.LONG TERM...
The main focus of the long term forecast will be another strong
system which will bring an additional period of active weather to
the region on Tuesday and Tuesday night. Shortwave upper ridging
will be departing the region on Monday night as deep troughing
overspreads the western CONUS and a potent embedded 500mb closed low
dives southward over Nevada. Southwesterly flow aloft along with
southerly surface flow in the wake of the departing weekend system
will allow for fairly pronounced moistening of the atmospheric
column into Tuesday morning. The upper cutoff low will quickly pivot
and eject northeastward on during the day on Tuesday. Guidance is
finally beginning to settle on the timing of this evolution, with
minor differences still existing regarding how quickly this low will
eject northward on Tuesday night. Regardless, this evolution will
support rapid cyclogenesis of a strong surface low over eastern
Colorado on Tuesday. Surface dewpoints will surge into the 60s
across the eastern Rolling Plains as strong northward advection of
Gulf moisture continues on Tuesday. A dryline will set up over the
South Plains and quickly mix eastward on Tuesday afternoon, with the
evolving surface low to our north positioning a cold front over
eastern NM. The dryline is progged to mix all the way to our eastern
CWA border by late Tuesday afternoon before retreating back westward
during the evening hours.

Regarding sensible weather impacts Tuesday and Tuesday night, the
main concerns will be strong winds and elevated fire weather
concerns in addition to the possibility of strong to severe
thunderstorms on Tuesday night. Surface winds behind the dryline
will become quite strong out of the southwest as momentum mixes
downward on Tuesday afternoon, presenting an increase in fire danger
especially for areas on the Caprock. Regarding precipitation
potential, showers will be possible across the eastern Rolling
Plains and SE TX Panhandle Tuesday morning as low level theta-e
advection is maximized east of the developing dryline. Coverage of
precip later in the day and during the overnight hours will depend
on how far west the dryline retreats before being overtaken by the
advancing cold front. Current consensus suggests the dryline, and
the area of richest low level moisture and instability, will make it
back westward approximately to the edge of the Caprock Escarpment
before the cold front arrives. This area (near and along the edge of
the Caprock along with the Rolling Plains) therefore has the best
chance of thunderstorms on Tuesday night as lift is maximized along
the eastward moving front. Where precipitation does occur on Tuesday
night, the environment will be favorable for strong to severe
storms. Impressive kinematics associated with the deep upper trough
will provide ample shear to support organized storms, and ample low
level moisture will allow for the maintenance of instability east of
the front/dryline despite the lack of daytime heating. SPC has this
area highlighted within a slight risk for Day 3, and forecast
soundings suggest large hail and damaging winds would be possible
with this activity. Will monitor this setup closely, as this will be
highly dependent on the location of the dryline and the degree of
surface moisture present before frontal passage.

Wednesday and beyond, the western CONUS looks to remain under the
influence of broad upper troughing, with the CWA positioned under
southwesterly flow aloft. Low level moisture will be greatly
reduced behind the front outside of the eastern Rolling Plains,
with cooler temperatures expected across the area as northwesterly
surface flow establishes on Thursday. One wrinkle in the extended
forecast will be the effects of a Pacific tropical system which
guidance suggests will be absorbed into upper southwesterly flow
and eject into Texas towards the end of the week. At this point,
it looks like the influence of the broad upper troughing will keep
this system east of our area, but will stick with the blended
solution of chance PoPs over the Rolling Plains late week. Will be
another feature to watch within this active pattern. /DWK

&&

.FIRE WEATHER...
Elevated to critical fire weather will persist across the southern
and central South and Rolling Plains this afternoon. A period of
briefly critical fire weather will be possible through mid-afternoon
as RH values drop below 15% and westerly winds are sustained at 30
to 35 mph. The mixed state of the fuels are the only mitigating
factor, and the reason we have a Fire Danger Statement in place
across the southern zones (vs. a Red Flag Warning). The winds will
abruptly shift to the northwest through the late afternoon and early
evening, before gradually decreasing through the mid-late evening.
Light winds will follow late tonight with good to excellent RH
recovery.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for TXZ027-033>044.

&&

23/30
Hazardous weather outlook, Oct 10, 3:03 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
303 PM CDT Sun Oct 10 2021

TXZ021>044-112015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
303 PM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A strong cold front will roughly bisect the South Plains region,
from west to east, this afternoon. South of the stalled front,
sustained westerly winds of 25 to 35 mph, with gusts to 45 mph, will
affect the central and southern South Plains and Rolling Plains this
afternoon. A Wind Advisory is in effect for this area from 2 PM to 8
PM. In addition to lofting pockets of blowing dust, the strong, dry
and warm winds will create elevated to critical fire weather. A Fire
Danger Statement is in effect for the central and southern South and
Rolling Plains from noon until 8 PM.

Shower and thunderstorm chances will exist along and north of the
cold front, mainly across the southern Texas Panhandle this
afternoon and evening. Localized downpours and small hail will be
possible, in addition to the potential for strong and erratic surface
wind gusts in excess of 50 mph. A slim chance for a severe
thunderstorm also exists across Childress County as storms form along
the intersection of the cold front and dryline late this afternoon
before racing off into Oklahoma.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds and low relative humidity will result in
elevated fire weather concerns on Tuesday afternoon, mainly for
areas on the Caprock.

Showers and thunderstorms are possible across much of the area
Tuesday night into early Wednesday morning. Some storms may be
severe, particularly across the Rolling Plains and the southeastern
Texas Panhandle. Damaging wind gusts and large hail are the primary
concerns with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 10, 2:22 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
222 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     NON-TSTM WND GST 2 S BROWNFIELD          33.15N 102.27W
10/10/2021  M59 MPH          TERRY              TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET. WINDS GUSTED TO
            AROUND 40 MPH ON EITHER SIDE OF THE SEVERE GUST.

&&

EVENT NUMBER LUB2100471

GDS
Local storm report, Oct 10, 3:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
313 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST 8 WSW SUNDOWN           33.39N 102.61W
10/10/2021  M61 MPH          COCHRAN            TX   MESONET

            WEST TEXAS MESONET REPORT

&&

EVENT NUMBER LUB2100472

GDS
Special weather statement, Oct 10, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
314 PM CDT Sun Oct 10 2021

TXZ021-022-027-028-102045-
Bailey TX-Parmer TX-Castro TX-Lamb TX-
314 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northeastern Bailey,
southeastern Parmer, southwestern Castro and northwestern Lamb
Counties through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lazbuddie, or 9 miles northeast of Muleshoe, moving
northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dimmitt, Hart, Earth, Easter and Lazbuddie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3437 10200 3415 10253 3438 10281 3475 10247
TIME...MOT...LOC 2013Z 240DEG 48KT 3433 10262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

55

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:00 AM CDTWind AdvisoryLUBBailey, Cochran, Crosby, Dickens, Garza, Hockley and 7 more17 hr
Oct 10, 3:25 PM CDTSevere Thunderstorm Warning Destructive damage threatLUBCastro, Hale, Lamb, Swisher50 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.